Colorado, 2022Hail and Damaging Winds in Colorado, July 16, 2022
July 16, 2022 · NWS GLD · 3 events in 1 county or zone
A grouping of thunderstorms formed in east central Colorado and moved eastward. The leading edge of these storms produced severe winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A grouping of thunderstorms formed in east central Colorado and moved eastward. The leading edge of these storms produced severe winds and hail. These winds caused dust to blow, which reduced visibility to 1/4 mile, and wind driven hail damage to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 1:51 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 1:51 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT Sat Jul 16 2022
.SHORT TERM...(This evening through Monday night)
Issued at 227 PM MDT Sat Jul 16 2022
In the short term period the emphasis today will be on the
possibility of thunderstorms and isolated severe storms followed
by the return of the heat and an increase in fire weather
conditions on Monday.
The southern portion of the short wave trough moving east of the
upper ridge and across the northern plains today sweeps across
the central high plains and forecast area this evening. The upper
ridge reintensifies over the Rockies and High Plains on Sunday
with a low pressure center moving out of the Pacific Northwest
flattening the ridge and moving over the Rockies along the
US/Canada border Monday night.
Daytime heating has started to erode the cap in place across the
forecast area over the northwest, which should spread southeast
across the area through the afternoon hours. Storms have already
begun to fire along the Palmer Divide and higher terrain to the
west with development beginning over southern nebraska and further
to the south and east of the forecast area along a nearly
stationary boundary. Expect storm development to continue to move
in from the west as development expands across the Northwest and
spreads to the southeast across the forecast area this evening as
it moves into a more moisture rich environment. Scattered
thunderstorms are possible with the main threat from some of the
stronger storms being gusty and damaging winds.
High temperatures mainly in the 90s today will repeat on Sunday as
high pressure spreads across the area at the surface. Southeast
flow turns more southwesterly and increases as a lee trough begins
to develop, favoring warmer downslope flow. Temperatures will
increasing on Monday with highs in the 99-108 degree range.
With warmer temperatures and an increase in wind, there is a
possibility of near critical to critical fire weather conditions
over a portion of the forecast area Monday afternoon and each day
beyond next week. Relative humidity values low enough for fire
weather highlights will likely keep Heat Index values below
ambient air temperatures, but the bottom line is it will be HOT on
Monday and a heat statement may be needed along with fire
statement.
.LONG TERM...(Tuesday through Saturday)
Issued at 148 PM MDT Sat Jul 16 2022
The upper ridge over the region that last several days is expected
to remain through next weekend at least. Tuesday, an upper trough
moves over the Dakotas and flattens the ridge slightly over the
Central Plains. With this trough, a cold front will push southeast
across the area throughout the day; however, little to no relief
from the heat is expected. High temperatures are forecast to be in
the upper 90s to around 107 degrees. RH values are currently
expected to be in the mid to upper teens across the area Tuesday
afternoon. Combined with north winds gusting up to 30 mph, near
critical to critical fire weather conditions are possible. Tuesday
evening there is potential for showers and storms to develop west of
the Colorado border and move southeast across the area. With a lack
of diurnal heating, confidence is low on storms persisting during
the late evening hours.
With the ridge maintaining itself over a large portion of the CONUS,
each day in the long term period is essentially "copy and paste"
from the previous. High temperatures Wednesday through Saturday are
expected to be in the 90s to around 105 degrees, with the warmest
temperatures over the eastern half of the CWA. Overnight lows are
forecast to be in the 60s to lower 70s each night. Wednesday through
friday could have elevated to near critical fire weather conditions
depending on if winds are able to meet criteria and overlap with
locales, mainly in the northwest corner of counties, with RH values
forecast to drop to 15% RH. Each evening, there are slight chances
for isolated to scattered storms to develop over Eastern Colorado,
moving across the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM MDT Sat Jul 16 2022
The MCK and GLD 18Z TAF will have VFR conditions prevailing
through the TAF period. Winds should remain light with mainly
scattered to broken high clouds with a possibility of
thunderstorms in the vicinity of GLD between 00-04Z and MCK
between 22-02Z as an area of scattered thunderstorms moves across
the region this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 16, 2:14 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
314 AM MDT Sat Jul 16 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
314 AM MDT Sat Jul 16 2022 /414 AM CDT Sat Jul 16 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Strong to severe storms are possible across the Tri State area this
afternoon and evening. Main threats are damaging winds up to 60 to
70 mph, and locally heavy downpours. Some large hail is also
possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Above normal temperatures, predominately dry conditions, will
persist Sunday and into next week. Many locales will see a return of
highs in the 100s. Heat indices expected to remain close to or just
below forecasts.
Critical fire weather conditions expected for next Monday and
Tuesday for a good portion of the Tri State region. Near critical
conditions expected for the remainder of the week.
Low chances for thunderstorms expected Wednesday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon and evening.
In the hours before
Special weather statement, Jul 16, 2:44 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Sat Jul 16 2022
COZ091-162200-
Kit Carson County CO-
344 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of west central Kit
Carson County through 400 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving east at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Seibert around 400 PM MDT.
This includes Interstate 70 in Colorado between mile markers 396 and
411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also possible with this storm and may lead to
localized visibility reductions.
&&
LAT...LON 3918 10303 3935 10307 3944 10281 3920 10273
TIME...MOT...LOC 2143Z 249DEG 6KT 3931 10294
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KAK
Special weather statement, Jul 16, 3:26 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Sat Jul 16 2022
COZ092-162300-
Cheyenne County CO-
426 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 500 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Boyero, or 24 miles south of Flagler, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also likely occurring. Be prepared for sudden drops
in visibility.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 10316 3904 10290 3886 10290 3886 10316
TIME...MOT...LOC 2225Z 266DEG 15KT 3894 10305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKSpecial weather statement, Jul 16, 4:04 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Sat Jul 16 2022
COZ092-162330-
Cheyenne County CO-
504 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Boyero, or 33 miles south of Flagler, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 10317 3869 10316 3891 10316 3891 10282
3861 10282 3862 10306 3861 10317
TIME...MOT...LOC 2304Z 277DEG 19KT 3881 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAKThunderstorm Wind, Cheyenne
- When
- July 16, 4:05 PM MST to 4:15 PM MST
- Where
- Cheyenne County, 1.09 mi E of Sorrento
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.780, -102.900
Report via social media of blowing dust reducing visibility to about or less than 1/4 mile. The blowing dust lasted about 10 minutes. Wind speeds were estimated based on the closest personal weather station near Firstview, CO and the severity of the blowing dust.
Thunderstorm Wind, Cheyenne
- When
- July 16, 4:15 PM MST
- Where
- Cheyenne County, 6.5 mi SW of Sorrento
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.702, -102.988
Report received via social media of wind driven hail damage to siding on a house, along with patio furniture blown over.
Hail, Cheyenne
- When
- July 16, 4:15 PM MST
- Where
- Cheyenne County, 6.5 mi SW of Sorrento
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.702, -102.988
Report received via social media of wind driven hail damage to vinyl siding on a house. Estimated the hail size based on the picture of holes in the siding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041868, 1042913, 1042915.